Seven North Shore cities and towns have come together to promote a campaign that encourages people to carry the overdose-reversing drug naxolone.
Gloucester, Rockport, Essex, Ipswich, Manchester-by-the-Sea, Danvers and Beverly have all signed on to promote "Carry a Lifeline" with hopes to destigmatize the carrying of the nasal spray. Naloxone, also known by its brand name, Narcan, counteracts the effects of an overdose of heroin, fentanyl and other opioids, and can be purchased without a prescription in Massachusetts and elsewhere.
"We are trying to take down barriers that we see have been put in place for people who have tried to access Narcan," said Jennifer Beloff, a program director at Gloucester-based Action Inc.
According to the state's latest data, Cape Ann had 16 opioid-related overdose deaths in 2019, 14 in Gloucester alone. Three of the deaths likely tied to opioids in Gloucester occurred in one week,
To raise awareness of access to the opioid antidote, the campaign plans to advertise on Cape Ann Transportation Authority buses, bus shelters, train platforms and on a billboard in Danvers.
How naxolone works
The one-push, FDA-approved naxolone spray is meant for anyone at risk of overdose, either from medical or non-medical opioid use.
"Narcan is like a fire extinguisher," said Tito Rodriguez of the Gloucester Police Community Impact Unit said. "Everyone has one, not because you want to use it, but because you might have to use it."
"Narcan is the same thing," he said.
The "Carry a Lifeline" campaign's official website explains Narcan does not take the place of emergency medical care. Anyone witnessing a potential opioid overdose — major signs being distressed breathing and going in and out of consciousness — should call 9-1-1 and then administer the nasal spray.
"Narcan works by temporarily bumping opioids off the place in the brain (receptors) that slows breathing," the website reads. "The Narcan then temporarily replaces the opioids, attaches to the receptors, and restores breathing which allows oxygen to get to the brain. Administering Narcan puts someone into precipitated (hastened) opioid withdrawal because it temporarily removes the opioids in the system. When Narcan wears off the opioids return and can slow breathing or put someone back into an overdose."
Beloff noted that the nasal spray does not cause harm to those who are not suffering from an opioid overdose.
Without intervention, such as the use of naxolone followed by medical treatment, an opioid overdose could lead to death or severe complications.
"We are trying to encourage and get the message out there that all lives are important, and there should be no shame in seeking access to having Narcan," Beloff said.
Those interested in accessing naxolone should contact their local pharmacy for details or reach out to One Stop Harm Reduction Center at 978-865-3924 or Learn to Cope's Karen Day at 508-245-1050 or firstname.lastname@example.org.
More details on the "Carry a Lifeline" campaign may be found at carryalifeline.com.
Staff Writer Taylor Ann Bradford can be reached at 978-675-2705 or email@example.com.